Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 122, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 22, 2016, 6:28 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2016, 6:28 AM MST (13:28 UTC)
- Expired
- Sep 22, 2016, 9:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
686 WGUS55 KVEF 221328 FFWVEF AZC015-221630- /O.NEW.KVEF.FF.W.0122.160922T1328Z-160922T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 628 AM MST THU SEP 22 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA... * UNTIL 930 AM MST * AT 626 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN COLORADO CITY. SEVERAL ROADS IN TOWN ARE CLOSED WITH WASHES RUNNING FULL. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLORADO CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3700 11278 3680 11278 3680 11314 3700 11313 $$ CMS
2 follow-up statements
325 WGUS75 KVEF 221442 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 742 AM MST THU SEP 22 2016 AZC015-221630- /O.CON.KVEF.FF.W.0122.000000T0000Z-160922T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 742 AM MST THU SEP 22 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST FOR NORTHERN MOHAVE COUNTY... AT 739 AM MST...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN COLORADO CITY. WATER IS RUNNING OVER SEVERAL ROADS WITH ROCKS AND DEBRIS...FORCING SEVERAL ROAD CLOSURES IN TOWN. THOUGH THE HEAVY RAINFALL HAS ENDED...RUNOFF FROM EARLIER STORMS WILL CAUSE FLASH FLOODING TO CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLORADO CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3700 11278 3680 11278 3680 11314 3700 11313 $$ CMS
039 WGUS75 KVEF 221621 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 921 AM MST THU SEP 22 2016 AZC015-221630- /O.EXP.KVEF.FF.W.0122.000000T0000Z-160922T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 921 AM MST THU SEP 22 2016 ...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT 930 AM MST... FLOOD WATERS HAVE BEGUN TO RECEDE. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3700 11278 3680 11278 3680 11314 3700 11313 $$ CMS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:20 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 22, 3:20 AM MST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 320 AM PDT THU SEP 22 2016 .SYNOPSIS...A strong trough moving through the region will bring widespread strong winds and enhanced fire danger to the region into tonight. Showers and thunderstorms with heavy rainfall will be possible across mainly northwest Arizona as well. Cool temperatures will persist through Friday before returning to near normal over the weekend. && .SHORT TERM...Through Friday night. A strong area of low pressure currently over northern California will continue to move southeast through the day. This will lead to a rather active weather day across the southern and eastern areas of the CWA through the afternoon. Remnant moisture from tropical system Paine remains over the eastern third of the CWA and light to moderate showers have been occurring overnight across portions of Mohave County. This trend is expected to continue through the morning hours before additional forcing is expected to bring an uptick in shower and thunderstorm coverage. Deep moisture combined with increasing instability along with increased jet dynamics will lead to more widespread and possible severe thunderstorms over Mohave County this afternoon, especially as some drier air starts to work into the mid levels. Although PW values will decrease as the afternoon wears on the likelihood of training storms will lead to an increase flash flood threat for mainly northern Mohave County late morning and afternoon. The current flash flood watch looks good. Some storms are also possible for far eastern Lincoln County, but the bigger threat looks to remain over Mohave Co. No need to expand the flash flood watch at this time. The other main weather impact today will be increasing winds. Current RAWS shows some gusty winds over the eastern Sierra, but so far little else for areas to the east and south. However, winds are expected to increase significantly late this morning and continue into tonight before tapering off behind a cold front that will sweep across the area. Winds 20 to 30 mph with gusts to 45 mph will be likely over most areas with some potential gusts to 50 mph possible. The strongest winds are expected over western San Bernardino County where gusts to 60 mph are possible. Have gone ahead and upgraded the wind advisory to a high wind warning for zone 523 which includes Barstow and Fort Irwin. Although there may be some gusty north winds initially behind the front, strong persistent north winds are not expected to develop and at this time will not issue any advisories for the Colorado River Valley where north winds can sometimes be an issue. Precipitation will taper off across Mohave county late this afternoon as drier air sweeps across the forecast area. However, a few showers will still be possible overnight. Temperatures behind the weather system will be quite cool (around 10 degrees below seasonal average) Friday afternoon. Dry conditions areawide are also expected Friday. .LONG TERM...Saturday through Wednesday. Not much change in thinking for this period. Low pressure which affected the area through the short term will be to our east by Saturday morning, with northerly mid level flow over our area between the departing low and high pressure moving into the West Coast. The main concern for the weekend will be stiff north winds down the Colorado River Valley. MOS numbers have been increasing for the past couple of days, and Lake Wind Advisories may be needed for the weekend. Otherwise, quiet weather is likely, with a warming trend commencing on Saturday and continuing through the period. && .AVIATION...For McCarran...Light winds early this morning, but will increase through the day. Southwest winds 15-25 kts with gusts to 40 kts will be likely through the afternoon and early evening before a cold front pushes through the area between 02z-04z. Winds will then shift to the west to northwest with speeds 10-20 kts. Few-sct clouds 10k feet this morning with clearing skies by late afternoon. Mechanical turbulence is expected today in the lee of the Spring Mountains. For the rest of southern Nevada...northwest Arizona...and southeast California...Showers and thunderstorms will be widespread today across northern and central Mohave County with lesser chances over Lincoln and points west. Gusty winds and hail will be possible with some of the stronger storms over Mohave County this afternoon. Strong SW winds will develop today across the Mojave Desert east through Mohave County, with a switch to northwest directions expected in the southern Great Basin as a cold front passes through. Gusts to 40 kts are possible and blowing dust is likely, especially near dry lake beds. Mechanical turbulence is expected across the region. && .FIRE WEATHER...Still anticipating widespread red flag conditions today across much of the region with increasing southwest winds ahead of a cold front and gusty northwest winds behind the front. RH may be more marginal for the lower Colorado River south of Needles but still stands the chance to see patchy red flag conditions. Improving conditions with lighter winds expected Friday but remaining dry. && .SPOTTER INFORMATION STATEMENT...Spotters in Northwest Arizona are encouraged to report severe weather or flooding. Spotters elsewhere can report significant weather (especially blowing dust, wind damage, or fire starts) according to standard operating procedures. && Short Term/Fire Weather/Aviation...Gorelow Long Term...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 5:21 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 22, 2:45 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
| Sep 22, 3:25 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 65 min |
| Sep 22, 4:45 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.